Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 134, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2015, 8:40 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2015, 8:40 PM EDT (00:40 UTC)
- Expired
- Jul 20, 2015, 9:18 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:50 PM EDT | TSTM WND DMG | New Ellenton, SC | AIKEN 911 REPORTED TREE DOWN, TAKING DOWN A POWER LINE, CAUSING A SMALL BRUSH FIRE. |
| Jul 20, 9:15 PM EDT | TSTM WND DMG | 1 W Elko, SC | SCHP REPORTS TREES DOWN AT WILLISTON WAY AND DEERING RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2737 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251
WUUS52 KCAE 210040
SVRCAE
SCC003-011-210145-
/O.NEW.KCAE.SV.W.0134.150721T0040Z-150721T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
840 PM EDT MON JUL 20 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 945 PM EDT
* AT 839 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF NEW
ELLENTON...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
AIKEN...WILLISTON...NEW ELLENTON...JACKSON...ELKO AND WINDSOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3349 8183 3373 8140 3358 8135 3352 8134
3349 8137 3348 8134 3334 8132 3334 8179
TIME...MOT...LOC 0039Z 261DEG 15KT 3345 8176
$$
CJR2 follow-up statements
365
WWUS52 KCAE 210108
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT MON JUL 20 2015
SCC003-011-210145-
/O.CON.KCAE.SV.W.0134.000000T0000Z-150721T0145Z/
BARNWELL SC-AIKEN SC-
908 PM EDT MON JUL 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN BARNWELL AND CENTRAL AIKEN COUNTIES...
AT 904 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. MULTIPLE STORMS ARE LOCATED IN EASTERN AIKEN COUNTY AND
NORTHEASTERN BARNWELL COUNTY...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
AIKEN...WILLISTON...NEW ELLENTON...ELKO AND WINDSOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3373 8140 3358 8135 3352 8134 3349 8137
3348 8134 3334 8132 3334 8176 3356 8170
TIME...MOT...LOC 0104Z 261DEG 15KT 3347 8163
$$
CJR024
WWUS52 KCAE 210118
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
918 PM EDT MON JUL 20 2015
SCC003-011-210127-
/O.CAN.KCAE.SV.W.0134.000000T0000Z-150721T0145Z/
BARNWELL SC-AIKEN SC-
918 PM EDT MON JUL 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL AND
CENTRAL AIKEN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3373 8140 3358 8135 3352 8134 3349 8137
3348 8134 3334 8132 3334 8176 3356 8170
TIME...MOT...LOC 0116Z 261DEG 15KT 3348 8156
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:36 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 20, 7:36 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 736 PM EDT MON JUL 20 2015 .SYNOPSIS... A RIDGE OF HIGH PRESSURE WILL DOMINATE THROUGH MID WEEK WITH AN UPPER LEVEL DISTURBANCE APPROACHING THE SOUTHEAST US WEDNESDAY. ABOVE NORMAL TEMPERATURES EARLY IN THE PERIOD WITH A SLIGHT COOLING TREND BY THE END OF THE WEEK. SCATTERED DIURNAL THUNDERSTORMS EACH DAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A WEAK SURFACE TROUGH REMAINS OVER THE CENTRAL FORECAST AREA (FA). FLAT UPPER RIDGE CENTERED TO OUR WEST WITH A WEAK UPPER TROUGH TO OUR NE. WEAK WNW TO NW FLOW ALOFT OVER OUR REGION. WEAK UPPER IMPULSE CURRENTLY PASSING BY JUST TO OUR EAST..WITH SOME SLIGHTLY DRIER AIR ALOFT AND WEAK NVA BEHIND IT. THIS...ALONG WITH LATEST RUC SOUNDINGS INDICATING SOME WEAK CAPPING AROUND H7 AND HIGH LFC AND CONVECTIVE TEMPS...APPEARS TO BE ACTING TO SUPPRESS AREAL COVERAGE OF CONVECTION THUS FAR. LATEST MESOANALYSIS INDICATES A SLIGHTLY DRIER ATMOSPHERE IN PLACE...WITH GENERALLY MODERATE INSTABILITIES. DCAPE VALUES ARE QUITE HIGH THOUGH...AROUND 1500 J/KG NEAR THE CSRA. NEXT SHORTWAVE CURRENTLY OVER E TENN...AND WILL PUSH SE INTO OUR REGION TONIGHT. LATEST HIGH RESOLUTION MODELS PROJECT MINIMAL CONVECTIVE ACTIVITY IN THE NEAR TERM OVER MOST OF THE FA...BUT SCATTERED CONVECTION MOVING INTO OR DEVELOPIONG OVER THE WESTERN PIEDMONT AND CSRA THIS EVENING AND EARLY TONIGHT. AN ISOLATED STRONGER STORM COULD BECOME SEVERE AND PRODUCE STRONG WIND GUSTS...GIVEN INDICATIONS OF STRONG DCAPE VALUES. WILL INDICATE MAINLY ISOLATED TO SLIGHT CHANCE THUNDER MOST AREAS...EXCEPT TRENDING UP TO LOW END CHANCE WESTERN PIEDMONT AND CSRA THIS EVENING AND EARLY TONIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... SURFACE TROUGH HANGS IN OVER THE FORECAST AREA AHEAD OF AN APPROACHING COLD FRONT THOUGH WEDNESDAY. FAIRLY ACTIVE PATTERN WITH SERIES OF MOSTLY WEAK SHORTWAVES MOVING NEAR THE AREA IN A WESTERLY FLOW ALOFT...A MORE PRONOUNCED SHORTWAVE WILL PUSH ACROSS THE REGION LATE WEDNESDAY. SPC CURRENTLY HAS US IN GENERAL THUNDER BUT COULD HAVE A FEW STRONGER STROMS ALONG COLD FRONT. MAY NEED A HEAT ADVISORY FOR SOUTHERN HALF OF CWA TUESDAY AFTERNOON 18-22Z OR SO...ENDED UP HAVING TO ISSUE ONE THIS AFTERNOON FOR AREAS SOUTH. DEWPOINTS IN LOWER 70S AND TEMPS AROUND 100 WILL BRING APPARENT TEMPS UP TO NEAR ADVISORY CRITERIA. GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST SEEMS REASONABLE. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... EXTENDED GUIDANCE KEEPS UPPER RIDGE OVER CENTRAL US WITH TROUGH OVER THE NE US. WEAK SHORTWAVES IN THE WEST TO NORTHWEST FLOW ALOFT WILL PROVIDE A TRIGGER FOR MAINLY SCATTERED CONVECTION. BEST CHANCE WHEN TRIGGER COINCIDES WITH BEST DIURNAL HEATING. TEMPERATURES LOWERING TO NEAR CLIMATOLOGY...LOWER TO MID 90S...BY THE WEEKEND. 20 TO 40 PERCENT POPS THROUGH THE PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS EXPECTED OUTSIDE OF AFTERNOON/EVENING THUNDERSTORMS. A SURFACE TROUGH OVER THE REGION AND APPROACHING SHORTWAVE ENERGY WILL PROMOTE SCATTERED CONVECTION THIS EVENING...ESPECIALLY IN THE CSRA. RADAR AT 23Z INDICATING SHOWERS/THUNDERSTORMS DEVELOPING NEAR AGS/DNL TERMINALS. BASED ON TRENDS...HIGHER CHANCE TO IMPACT DNL THRU 04Z. OTHERWISE HIGH BASED CUMULUS. FOG POTENTIAL APPEARS LOW WITH TEMPERATURES REMAINING WARM OVERNIGHT AND DEVELOPING LOW LEVEL JET 25 TO 30 KNOTS. SCATTERED DIURNAL CONVECTION POSSIBLE AGAIN TUESDAY AFTERNOON. EXTENDED AVIATION OUTLOOK...RESTRICTIONS EXPECTED IN DIURNAL CONVECTION TUESDAY THROUGH FRIDAY. AREAS OF MVFR VSBYS POSSIBLE DURING THE EARLY MORNING EACH DAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 20, 3:07 AM EDT, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 307 AM EDT MON JUL 20 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 210715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 307 AM EDT MON JUL 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. HEAVY RAINFALL WITH A FEW OF THE STORMS COULD ALSO LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 20, 7:41 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON JUL 20 2015
SCZ015-022-210015-
LANCASTER-KERSHAW-
741 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LANCASTER AND
NORTHWESTERN KERSHAW COUNTIES...
AT 741 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELGIN...OR 7 MILES
SOUTH OF LANCASTER...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...KERSHAW...ELGIN...HEATH SPRINGS...IRWIN AND LANCASTER
MILL.
LAT...LON 3464 8044 3439 8057 3456 8088 3457 8088
3472 8079
TIME...MOT...LOC 2341Z 294DEG 15KT 3461 8076Special weather statement, Jul 20, 8:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT MON JUL 20 2015
GAZ064-065-SCZ025-030-210030-
RICHMOND-COLUMBIA-EDGEFIELD-AIKEN-
800 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RICHMOND...EAST
CENTRAL COLUMBIA...SOUTHEASTERN MCCORMICK...WEST CENTRAL AIKEN AND
SOUTHWESTERN EDGEFIELD COUNTIES...
AT 800 PM EDT...A STRONG THUNDERSTORM WAS OVER MARTINEZ...MOVING EAST
AT 25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...EVANS...CLEARWATER...BELVEDERE...MARTINEZ...
AUGUSTA...GLOVERVILLE...BURNETTOWN AND MURPHYS ESTATES.
LAT...LON 3359 8212 3360 8211 3361 8211 3367 8178
3343 8176 3343 8211 3359 8213
TIME...MOT...LOC 0000Z 264DEG 20KT 3353 8204Special weather statement, Jul 20, 8:15 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT MON JUL 20 2015
SCZ030-210045-
AIKEN-
815 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AIKEN COUNTY...
AT 814 PM EDT...A STRONG THUNDERSTORM WAS BETWEEN NEW ELLENTON
AND AIKEN...MOVING EAST AT 15 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NEW ELLENTON...GLOVERVILLE AND WINDSOR.
LAT...LON 3336 8181 3353 8183 3361 8150 3342 8147
3335 8156
TIME...MOT...LOC 0014Z 262DEG 14KT 3346 8174Special weather statement, Jul 20, 8:16 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
816 PM EDT MON JUL 20 2015
SCZ015-016-021-022-210045-
FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
816 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD...
SOUTHERN LANCASTER...NORTHERN KERSHAW AND WEST CENTRAL CHESTERFIELD
COUNTIES...
AT 815 PM EDT...A STRONG THUNDERSTORM WAS OVER FISHING CREEK
RESERVOIR...OR 8 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT 25
MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...KERSHAW...ELGIN...HEATH SPRINGS...IRWIN...FISHING CREEK
RESERVOIR...JEFFERSON AND LANCASTER MILL.
LAT...LON 3468 8031 3442 8037 3454 8091 3455 8088
3455 8087 3457 8087 3460 8089 3467 8089
3469 8086 3472 8087
TIME...MOT...LOC 0015Z 280DEG 21KT 3464 8088The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:15 PM EDT | Special Weather Statement | CAE | Aiken | 30 min |
| Jul 20, 8:16 PM EDT | Special Weather Statement | CAE | Lancaster | 29 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 40 min |
| Jul 21, 5:09 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 6 more | 15 hr |
| Jul 21, 5:17 PM EDT | Special Weather Statement | CAE | Lancaster | 58 min |
| Jul 21, 5:47 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 58 min |
| Jul 21, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.